North Carolina, 2011Damaging Winds in North Carolina, June 18, 2011
June 18, 2011 · NWS RNK · 8 events in 3 counties and zones
Thunderstorm complexes moved southeast from Kentucky into Tennessee. Outflow boundaries from these complexes moved eastward into North Carolina and touched of showers and storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm complexes moved southeast from Kentucky into Tennessee. Outflow boundaries from these complexes moved eastward into North Carolina and touched of showers and storms. Some of these storms increased to severe levels and produced damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 18, 11:39 AM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 18, 11:39 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT SAT JUN 18 2011
.SYNOPSIS...
LOW PRESSURE WAS STRETCHED ALONG THE MISSISSIPPI VALLEY EARLY THIS
AFTERNOON WITH A WARM FRONT EXTENDING ACROSS THE OHIO VALLEY. A
WEAK LOW PRESSURE SYSTEM WILL TRACK EAST ALONG THE WARM FRONT THEN
ACROSS THE MID ATLANTIC STATES TONIGHT AND SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHORT WAVES COMING AROUND THE EASTERN SIDE OF THE MIDWEST UPPER
LEVEL RIDGE GENERATING MESOSCALE COMPLEXES ACROSS KENTUCKY AND
TENNESSEE THIS MORNING. CORFIDI VECTORS AND OBSERVATIONAL TRENDS HAS
THESE MCS TRACKING TO THE SOUTH-SOUTHEAST THIS AFTERNOON. MCS
OUTFLOW BOUNDARIES WILL MOVE INTO WESTERN PORTIONS OF RNK CWA THROUGH
THE AFTERNOON AND INITIATE CONVECTION ACROSS THE MOUNTAINS. OUTFLOW
FROM THESE STORMS SHOULD PRODUCE CONVECTION ALONG AND EAST OF THE
BLUE RIDGE LATER THIS AFTERNOON AND EVENING. CURRENTLY HAVE HIGHEST
POPS ACROSS THE SOUTHWEST WHERE INSTABILITIES ARE THE GREATEST AND
CLOSEST TO THE MCS THROUGH THE AFTERNOON. SMALL HAIL AND GUSTY WINDS
ARE ASSOCIATED WITH THIS SYSTEM.
ONE LIMITING FACTOR TO WIDESPREAD ORGANIZED CONVECTION THIS AFTERNOON
IS A LEE TROUGH ACROSS THE VA/NC COASTAL PIEDMONT. THE GFS/NAM/ECMWF
ARE IN AGREEMENT THAT A SURFACE REFLECTION WILL FORM ALONG THIS
TROUGH WITH THE CENTER IN NORTHERN VA THIS AFTERNOON. IF CONVECTION
ALONG THIS TROUGH BECOMES THE DOMINATE FEATURE WITH ORGANIZED
STORMS...THIS MAY LEAVE OUR STORMS DISORGANIZED AND SCATTERED THIS
AFTERNOON AND EVENING.
THICK CLOUD COVER FROM THIS MORNING IS MOVING EAST. THROUGH THE
AFTERNOON...TEMPERATURES WILL WARM INTO THE L/M 80 WEST AND U80S/L90
EAST. ONCE CLOUDS AND SHOWERS MOVE INTO THE WEST...TEMPERATURES WILL
DROP INTO THE 70S WITH DEW POINT REMAINING IN THE 60S.
PREVIOUS DISCUSSION...AREA RADARS SHOWED A CLUSTER OF SHOWERS AND
THUNDERSTORMS IN EASTERN KENTUCKY AND ANOTHER IN ENTERING NORTHERN
VIRGINIA. EXPECT THAT IF THESE AREAS OF RAIN HOLD TOGETHER LONG
ENOUGH THEY MAY REACH THE FAR SOUTHWEST OR EXTREME NORTHERN COUNTY
WARNING AREA BEFORE 12Z/8AM. OTHERWISE HRRR AND LOCAL WRF WERE NOT
SHOWING ANY THUNDERSTORM DEVELOPMENT UNTIL AROUND 19Z/3PM. MODELS
WERE SHOWING A SHORT WAVE AND ASSOCIATED WEAK SURFACE LOW MAY
TRACK SOUTHEAST ALONG THE WARM FRONT INTO THE MID ATLANTIC REGION
BY THIS EVENING. HAVE HIGHEST PROBABILITY OF RAIN AROUND
00Z/8PM...BUT CHALLENGING TO NARROW DOWN WHERE AND WHEN THERE MAY
BE STORMS TODAY AND TONIGHT.
STARTING OUT WITH SOME HIGH CLOUDS IN THE WEST THIS MORNING.
STAYED CLOSE TO LATEST LAV GUIDANCE FOR AFTERNOON HIGHS AND USED A
BLEND OF MET/MAV GUIDANCE FOR LOWS TONIGHT.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
FOCUS FOR THE SHRT RANGE WILL BE POTENTIAL FOR MORE WIDESPREAD
STORMS MONDAY AND THE INCOMING HEAT INTO MIDWEEK. MODELS CONTINUE
TO SIGNAL AN MCS OR REMNANTS OF AFFECTING THE SW HALF OF THE CWA
INTO SUNDAY MORNING. DESPITE THIS...CORFIDI VECTORS ARE NOT
CONSISTENTLY FAVORABLE FROM THE NW THROUGH THIS PERIOD. WILL KEEP
POPS RATHER HIGH HERE SINCE GUIDANCE HAS BEEN POINTING AT THIS
TIME FRAME FOR SEVERAL RUNS. THE OTHER BIG CHANGE WAS A FEW SHRTWVS
DUMPING INTO THE LEE TROUGH...TO PUSH THE BOUNDARY SITUATED TO OUR
NORTH FOR SEVERAL DAYS...BACK IN OUR DIRECTION AS A BACKDOOR COLD
FRONT ON MONDAY. A WARM AND BREEZY DAY SHOULD FOLLOW. THIS REGIME
HAS PRODUCED SEVERE WEATHER DAYS IN THE PAST...AND MODEL SOUNDINGS
SEEM FAVORABLE FOR THIS PATTERN TO COME TO FRUITION. THE
COMBINATION OF CAPE AND SHEAR IS MORE FAVORABLE LATE MONDAY THAN
ANY OF THE PAST FEW DAYS WHICH HAVE PRODUCED SPOTTY AT BEST
COVERAGE. ALTHOUGH SPC HAS YET TO HIGHLIGHT OUR AREA WILL REMARK
IN HWO ABOUT ENHANCED THREAT FOR MONDAY. THE DOWNSLOPING COMPONENT
MAY KEEP SHWS AND STORMS MOST NUMEROUS EAST OF THE BLUE RIDGE...SO
WILL JUST KEEP THE HWO MENTION FOR THOSE PARTS OF THE AREA FOR
NOW. BY TUESDAY...WITH THE MIDWEST RIDGE AMPLIFYING THE UPPER
RIDGE OVER THE SOUTHEAST WILL PUMP UP IN RESPONSE...SHOVING H85
TEMPS IN THE LOWER 20S CELSIUS ACROSS THE REGION.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THERE STILL EXISTS THE POTENTIAL FOR A MCS TO TRACK ALONG THE EDGE
OF AN APPROACHING UPPER LEVEL RIDGE SOMETIME BETWEEN MONDAY NIGHT
AND WEDNESDAY. LATER...THE RIDGE WILL BUILD OVER THE MID ATLANTIC BY
WEDNESDAY INTO THURSDAY. WARM AND HUMID CONDITIONS WILL BE
ANTICIPATED AS THE RIDGE SETTLES OVERHEAD. SLIGHT CHANCE TO CHANCE
POPS WERE KEPT IN PLACE DUE TO AN ISOLATED SHOWER OR THUNDERSTORM
POSSIBLE FROM DAYTIME HEATING. BY THURSDAY NIGHT AND FRIDAY...A COLD
FRONT WILL ARRIVE FROM THE GREAT PLAINS. THIS FRONT SHOULD PROVIDE A
GREATER CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AREA RADARS WERE NOT SHOWING ANY SHOWERS AND THUNDERSTORMS IN THE
FORECAST AREA AT THE 12Z START OF THE TAF. MODELS WERE NOT
SHOWING ANY CONSISTENT TRENDS TOWARD ORGANIZED THUNDERSTORMS
TODAY. HAVE CB IN FOR CLOUDS DURING THE PEAK HEATING TIME BUT
CONFIDENCE IS VERY LOW THAT COVERAGE WILL BE ENOUGH FOR
THUNDERSTORMS AT ANY OF THE AIRPORTS. ANY MVFR FOG OVERNIGHT WILL
DEPEND ON WHICH LOCATIONS GET RAIN THIS AFTERNOON AND EVENING.
CHANCE IS NOT HIGH ENOUGH TO INCLUDE IN ANY OF THE TAFS AT THIS
TIME.
SCATTERED SHRA/TSRA ANTICIPATED BY SUNDAY AS A MORE WELL DEFINED
SHORT WAVE TRACKS TOWARD THE AREA.
MAINLY VFR EXPECTED BY EARLY NEXT WEEK AS THUNDERSTORMS BECOMES MORE
ISOLATED AND OROGRAPHICALLY DRIVEN MONDAY THROUGH WEDNESDAY. HIGH
PRESSURE IS FCST TO STRENGTHEN OVER THE SOUTHEAST CONUS WITH
INCREASING SUBSIDENCE THROUGHOUT THE REGION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/RCS
SHORT TERM...KK
LONG TERM...DS/PW
AVIATION...AMS/PM
Hazardous weather outlook, Jun 18, 4:53 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EDT SAT JUN 18 2011
NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>045-191000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
553 AM EDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-VAZ032>035-043>047-058-059-191000-
STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
553 AM EDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A BACKDOOR COLD FRONT ARRIVING MONDAY AFTERNOON MAY PRODUCE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 18, 12:56 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT SAT JUN 18 2011
NCZ001-018-019-VAZ007-009-010-012-015-181845-
ASHE NC-BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-WATAUGA NC-WILKES NC-
WYTHE VA-
156 PM EDT SAT JUN 18 2011
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE MOUNTAIN EMPIRE
SOUTH INTO THE NORTH CAROLINA MOUNTAINS THIS AFTERNOON...
AT 152 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM RICHLANDS
TO 8 MILES NORTH OF ABINGDON TO 5 MILES NORTHWEST OF BEECH
MOUNTAIN...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON
THE WATER GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE VEHICLE.
LOCATIONS THAT WILL BE AFFECTED INCLUDE TAZEWELL...MARION...MOUNT
ROGERS...CRESTON AND BEECH MOUNTAIN THROUGH 245 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3634 8185 3635 8173 3641 8175 3657 8170
3663 8161 3692 8184 3698 8179 3710 8189
3719 8183 3722 8175 3723 8170 3721 8156
3723 8151 3694 8114 3659 8138 3606 8140
3611 8155 3611 8181 3623 8192 3629 8192
WPThunderstorm Wind, Ashe
- When
- June 18, 1:35 PM EST
- Where
- Ashe County, 2.59 mi SSE of Clifton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 36.414, -81.558
Thunderstorm winds downed a tree on a power line along Hickory Heights Drive. Damage values are estimated.
Thunderstorm Wind, Ashe
- When
- June 18, 1:43 PM EST
- Where
- Ashe County, 0.76 mi NE of Bina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.488, -81.490
Thunderstorm winds downed a tree on West Deep Ford Road. Damage values are estimated.
Thunderstorm Wind, Ashe
- When
- June 18, 1:47 PM EST
- Where
- Ashe County, 1.11 mi E of Jefferson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.420, -81.460
Thunderstorm winds blew two trees down on East Main Street. One of the trees fell on a power line. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- June 18, 1:55 PM EST to 2:15 PM EST
- Where
- Alleghany County, 2.78 mi W of Peden to 1.11 mi E of Sparta
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 36.500, -81.320
Thunderstorm winds downed around ten trees and large tree limbs along approximately a 12 mile path from near Scottsville to Sparta. A tin roof of a barn was also damaged near Sparta. Damage values are estimated.
Thunderstorm Wind, Ashe
- When
- June 18, 1:55 PM EST
- Where
- Ashe County, 1.47 mi ESE of Crumpler
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.492, -81.356
Thunderstorm winds downed a tree on Chestnut Hill Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- June 18, 2:47 PM EST
- Where
- Surry County, 0.39 mi SSW of Dobson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- State Official
- Coordinates
- 36.395, -80.724
A large tree limb fell across West Atkins Street near the elementary school. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- June 18, 2:47 PM EST
- Where
- Surry County, 2.66 mi WNW of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.339, -80.767
Thunderstorm winds blew a tree down across Dobbins Mill Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- June 18, 2:57 PM EST to 3:04 PM EST
- Where
- Surry County, Mt Airy to 1.31 mi WNW of Flat Rock
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 36.500, -80.620
Thunderstorm winds downed numerous trees within a three mile path from area in and around Mt. Airy to near Flat Rock. Specifically, trees were blown down on Country Club Road, Springs Road, Highway 52 just west of town, Westlake Drive, and East Pine Street. One of the trees that fell on Springs Road fell onto a house. Many power outages were reported around the town of Mt. Airy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Flash Flooding and Flooding in Illinois, June 18 to 21, 20111 death · $850,000 · 6 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Damaging Winds in Alabama, June 18, 2011$252,000 · 65 kt wind · 35 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Damaging Winds in Missouri, June 18, 20111 injured · $111,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325188, 325189, 325193, 325187, 325197, 325206, 325207, 325205.